Washington, 2006

Flooding in Washington, January 10 to 12, 2006

January 10 to 12, 2006 · NWS OTX · 2 events in 2 counties and zones

A powerful Pacific storm brought heavy rain and snow melt to Whitman and Spokane Counties in Washington from the 10th through the 12th of January. 50 inches caused Pine Creek to flood and close Highway 27 between Tekoa and Oakesdale in Whitman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A powerful Pacific storm brought heavy rain and snow melt to Whitman and Spokane Counties in Washington from the 10th through the 12th of January. Estimated basin rainfall of 0.75 to 1.50 inches caused Pine Creek to flood and close Highway 27 between Tekoa and Oakesdale in Whitman County. The Little Deep Creek near Colbert in Spokane County flooded and closed Dunn Road. The Little Spokane River in Spokane County flooded and caused some homes and parks along the river to become partially inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 10, 5:50 PM PST, 10 minutes earlier.

Area forecast discussion, Jan 10, 5:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PST TUE JAN 10 2006

.SYNOPSIS...ANOTHER PACIFIC STORM WILL MOVE THROUGH THE AREA
TONIGHT  BRINGING PRECIPITATION AND BREEZY CONDITIONS TO THE AREA.
THE WEATHER WILL THEN TURN COOLER AND SHOWERY BEFORE THE NEXT
PACIFIC SYSTEM ARRIVES ON FRIDAY.

&&

.DISCUSSION...DID A QUICK UPDATE TO INCREASE CHANCE OF
PRECIPITATION JUST ABOUT EVERYWHERE. BIG SWATH OF PRECIPITATION IS
MOVING IN FROM THE SOUTHWEST. PRECIP WILL MAINLY FALL AS RAIN AS
SNOW LEVELS REMAIN HIGH THIS EVENING. WILL CONTINUE TO MONITOR
TEMPERATURES THROUGH THE EVENING TO MAKE SURE CURRENT HIGHLIGHTS
ARE ON TRACK...AS FAR AS SNOW LEVELS ARE CONCERNED. ALSO LOWERED WIND SPEEDS
AS MANY LOCATIONS HAVE DECOUPLED.  /KOCH

&&

.AVIATION...AN EXITING STORM SYSTEM WILL MAINTAIN WIDESPREAD
MOUNTAIN OBSCURATIONS OVER THE IDAHO PANHANDLE AND NORTHEAST
WASHINGTON MOUNTAINS IN CLOUDS AND PRECIPITATION. A NEW WEATHER
SYSTEM IS BRINGING LOCAL MVFR CEILINGS IN RAIN TO BASIN LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  45  31  37  34  42 / 100  60  30  20  60  60
COEUR DALENE  35  46  32  38  33  40 / 100  70  40  20  70  70
PULLMAN        38  46  33  38  35  45 / 100  70  30  20  60  60
LEWISTON       40  48  35  44  36  49 /  90  70  30  20  60  50
COLVILLE       36  44  28  35  32  37 / 100  60  40  30  70  70
SANDPOINT      33  43  29  35  32  38 / 100  80  70  40  70  80
KELLOGG        34  38  30  36  33  40 / 100  80  70  50  70  70
MOSES LAKE     42  47  32  38  33  41 /  80  30  20  20  60  60
WENATCHEE      34  47  30  35  33  38 /  80  30  20  20  60  60
OMAK           34  43  27  34  30  36 /  90  50  20  20  70  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 PM WEDNESDAY ABOVE 4000 FEET FOR
       NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL NOON WEDNESDAY ABOVE 4000 FEET FOR
       NORTHEAST MOUNTAINS.
     SNOW ADVISORY UNTIL 4 PM WEDNESDAY FOR EAST SLOPES NORTHERN
       CASCADES.
&&
Hazardous weather outlook, Jan 10, 3:16 PM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
316 PM PST TUE JAN 10 2006

IDZ001-004-112330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN
316 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST WEDNESDAY ABOVE
     4000 FEET.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER MOIST PACIFIC STORM WILL MOVE INTO THE AREA TONIGHT AND
CONTINUE ON WEDNESDAY. SNOW LEVELS HAVE RISEN AND THUS SIGNIFICANT
SNOW ACCUMULATIONS WILL ONLY OCCUR IN THE MOUTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH MONDAY.

WAZ037-112330-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS
316 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 12 PM PST WEDNESDAY ABOVE
     4000 FEET.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER MOIST PACIFIC STORM WILL MOVE INTO THE AREA TONIGHT AND
CONTINUE ON WEDNESDAY. SNOW LEVELS HAVE RISEN AND THUS SIGNIFICANT
SNOW ACCUMULATIONS WILL ONLY OCCUR IN THE MOUTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH MONDAY.

IDZ002-003-WAZ033-036-112330-
COEUR DALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...PULLMAN...SPOKANE
316 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

A SMALL STREAM FLOOD WARNING IS IN EFFECT THROUGH 10 AM WEDNESDAY
MORNING FOR SPOKANE AND KOOTENAI COUNTIES. PLEASE SEE THE
FOLLOWING PRODUCTS FOR MORE INFORMATION.

	SEAFLWOTX /WGUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER MOIST PACIFIC STORM WILL MOVE THROUGH THE AREA TONIGHT
BRINING MORE RAIN TO THE AREA. SEVERAL SMALL STREAMS IN THE AREA
ARE ALREADY RUNNING AT OR NEAR BANKFULL AND THE RAIN TONIGHT
COULD RESULT IN ADDITIONAL RISES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER RAIN OR SNOW
THROUGH MONDAY.

IDZ026-027-WAZ031-032-034-035-038-041-043-044-112330-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...REPUBLIC...INCHELIUM...WENATCHEE...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
316 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST PACIFIC STORM WILL MOVE THROUGH THE AREA BRINGING HEAVY
SNOW TO THE MOUNTAINS OF EASTERN WASHINGTON AND NORTHERN IDAHO AND
LOCALLY STRONG WINDS TO MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH MONDAY.

WAZ042-112330-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
316 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 4 PM PST WEDNESDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER MOIST PACIFIC STORM WILL MOVE INTO THE AREA THIS AFTERNOON
AND TONIGHT. MODERATE SNOW ACCUMULATIONS ARE EXPECTED NEAR THE
CREST WITH MAINLY RAIN IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH MONDAY.

In the hours before

Local storm report, Jan 10, 2:56 PM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PST TUE JAN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       5 S KELLOGG             47.47N 116.14W
01/10/2006  11.0 INCH        SHOSHONE           ID   PUBLIC

            NEW SNOW LAST 24 HOURS.

0830 AM     HEAVY SNOW       6 E CHEWELAH            48.29N 117.60W
01/10/2006  20.0 INCH        STEVENS            WA   PUBLIC

            NEW SNOW LAST 24 HOURS.

0830 AM     HEAVY SNOW       7 NW SANDPOINT          48.35N 116.67W
01/10/2006  19.0 INCH        BONNER             ID   PUBLIC

            NEW SNOW LAST 24 HOURS.

1100 AM     HEAVY SNOW       11 SW WENATCHEE         47.31N 120.49W
01/10/2006  8.0 INCH         CHELAN             WA   PUBLIC

            NEW SNOW LAST 24 HOURS.

1100 AM     HEAVY SNOW       20 NE SPOKANE           47.88N 117.11W
01/10/2006  20.0 INCH        SPOKANE            WA   PUBLIC

            20 INCHES NEW SNOW LAST 24 HOURS.

0219 PM     HEAVY SNOW       3 E SPIRIT LAKE         47.97N 116.81W
01/10/2006  4.5 INCH         KOOTENAI           ID   TRAINED SPOTTER

            SPOTTER KOOTENAI 27 REPORTS 4.5 INCHES NEW SNOW OVERNIGHT
            1/9-1/10.

0219 PM     HEAVY SNOW       NAPLES                  48.57N 116.39W
01/10/2006  5.0 INCH         BOUNDARY           ID   TRAINED SPOTTER

            SPOTTER BOUNDARY 18 REPORTS 5 INCHES NEW SNOW OVERNIGHT
            1/9-1/10.

0219 PM     HEAVY SNOW       CLAYTON                 47.99N 117.56W
01/10/2006  6.0 INCH         STEVENS            WA   NWS EMPLOYEE

            6 INCHES OF SNOW ACCUMULATION FROM 8AM 1/9 TO 4PM 1/9
            BEFORE TURNING TO RAIN.

0219 PM     HEAVY SNOW       3 NW MAZAMA             48.61N 120.43W
01/10/2006  8.0 INCH         OKANOGAN           WA   TRAINED SPOTTER

            SPOTTER OKANOGAN 15 REPORTED 8 INCHES OF NEW SNOW
            OVERNIGHT 1/9-1/10.

0225 PM     FLOOD            3 NE COLBERT            47.85N 117.29W
01/10/2006                   SPOKANE            WA   EMERGENCY MNGR

            LITTLE DEEP CREEK FLOODING. DUNN ROAD BETWEEN BIG MEADOWS
            ROAD AND WOLLARD ROAD IS CLOSED.

0235 PM     HEAVY SNOW       18 NE SPOKANE           47.86N 117.14W
01/10/2006  25.0 INCH        SPOKANE            WA   MESONET

            QUARTZ PEAK SNOTEL ESTIMATE 25 INCHES NEW SNOW SINCE AM
            1/9.

0235 PM     HEAVY SNOW       12 E IONE               48.74N 117.16W
01/10/2006  10.0 INCH        PEND OREILLE       WA   MESONET

            NEW SNOW SNOTEL ESTIMATE AT BUNCHGRASS MEADOW.

0235 PM     HEAVY SNOW       15 W LUCERNE            48.20N 120.91W
01/10/2006  20.0 INCH        CHELAN             WA   MESONET

            LYMAN LAKE SNOTEL ESTIMATE NEW SNOW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Whitman

When
January 10, 6:00 PM PST to January 12, 12:00 PM PST
Where
Whitman County, Oakesdale
Reported by
TRAINED SPOTTER
Coordinates
47.133, -117.250

Flood, Spokane

When
January 10, 6:00 PM PST to January 12, 12:00 PM PST
Where
Spokane County, Colbert
Reported by
NEWSPAPER
Coordinates
47.833, -117.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487232, 5487233.